Sensory Sensitivity Issues & Medications



Page 1 of 1 [ 9 posts ] 
Page:

catlady2323
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

User avatar

Joined: Mon Mar 15, 2010 7:00 pm
Posts: 72
Location: Midwest, USA

Tue Mar 30, 2010 4:44 am

Hi,

I would like to know if anyone has noticed any medications causing their sensory issues to become worse. Have you ever taken a medication that made you feel like you wanted to crawl out of your skin? Any medications that heightened your sensitivity to noise or light ? What about increasing your anxiety ?

If you don't mind, I would like to know what the medication is, (or was), how long you took it, and what effect it had on your sensory issues. Have you found medications that actually decreased your reaction to sensory stimuli ?

I took 10mg. of Prozac (an SSRI antidepressant) daily for 10 years. I found this relieved my chronic depression, and also helped reduce my sensitivity to noise, although not to the point of being "normal". (I still had meltdowns on a regular basis from too much sensory stimuli). When the Prozac "pooped out" (actual word used by the psychiatric community) I tried for 2 years to take other medications. In particular lithium, and some of the mood stabilizers, but I found that I could not take them as they significantly increased my sensory sensitivities. Has anyone else had this experience with these types of medications ?


_________________
"Dogs have owners, Cats have staff"

Aspie Score: 137 out of 200
Neurotypical Score: 67 out of 200
Diagnosed "genuis, borderline autism" in 1958 at the age of 24 months


Rainbow-Squirrel
Veteran
Veteran

User avatar

Joined: Tue Dec 26, 2006 7:00 pm
Posts: 2437
Location: Siena, Italy

Tue Mar 30, 2010 6:20 am

It may be due to other factors but my sensory issues have worsened the last few years and in 2007 I took Paxil for 8 months. Maybe they're not unrelated ?



Followthereaper90
Veteran
Veteran

User avatar

Joined: Tue Apr 29, 2008 7:00 pm
Posts: 2131
Location: finland

Tue Mar 30, 2010 1:12 pm

ritalin for axciency<3


_________________
followthereaper until its time to make a turn,
followthereaper until point of no return-children of bodom-follow the reaper


Ravenclawgurl
Veteran
Veteran

User avatar

Joined: Tue Jun 19, 2007 7:00 pm
Posts: 1316
Location: somewhere over the rainbow

Tue Mar 30, 2010 1:48 pm

Rainbow-Squirrel wrote:
It may be due to other factors but my sensory issues have worsened the last few years and in 2007 I took Paxil for 8 months. Maybe they're not unrelated ?


its possible they are realated i took paxil starting about when i was 11 or 12 and got off of it at 15 or 16 my sensory issues really beace worse from the age of 14 on of course it could be me being more aware of them but in some ways they have gotten worse



Ravenclawgurl
Veteran
Veteran

User avatar

Joined: Tue Jun 19, 2007 7:00 pm
Posts: 1316
Location: somewhere over the rainbow

Tue Mar 30, 2010 1:50 pm

catlady2323 wrote:
Hi,

I would like to know if anyone has noticed any medications causing their sensory issues to become worse. Have you ever taken a medication that made you feel like you wanted to crawl out of your skin? Any medications that heightened your sensitivity to noise or light ? What about increasing your anxiety ?

If you don't mind, I would like to know what the medication is, (or was), how long you took it, and what effect it had on your sensory issues. Have you found medications that actually decreased your reaction to sensory stimuli ?

I took 10mg. of Prozac (an SSRI antidepressant) daily for 10 years. I found this relieved my chronic depression, and also helped reduce my sensitivity to noise, although not to the point of being "normal". (I still had meltdowns on a regular basis from too much sensory stimuli). When the Prozac "pooped out" (actual word used by the psychiatric community) I tried for 2 years to take other medications. In particular lithium, and some of the mood stabilizers, but I found that I could not take them as they significantly increased my sensory sensitivities. Has anyone else had this experience with these types of medications ?


which mood stabilizers becaue i was on a few different ones around the time my sensory issues got worse



SuperTrouper
Veteran
Veteran

User avatar

Joined: Mon Jun 01, 2009 7:00 pm
Posts: 1117

Tue Mar 30, 2010 2:24 pm

I take Geodon (along with Zoloft, Buspar, and Tenex) and it really helps my sensory sensititives. Medications and reactions to them are so individual, it's hard to compare people's responses to them.



catlady2323
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

User avatar

Joined: Mon Mar 15, 2010 7:00 pm
Posts: 72
Location: Midwest, USA

Wed Mar 31, 2010 1:39 am

Ravenclawgurl wrote:
which mood stabilizers becaue i was on a few different ones around the time my sensory issues got worse


The mood stabilizers are in three different classes of medications. There is Lithium, then the anti convulsants, which are Depakote, Lamictal Trileptal and Tergretol (trademark names in the USA). There are also the atypical anti psychotics, which are Abilify, Risperdal, Zyprexa, and Geodon and a combination product called Symbax (Zyprexa/Prozac combo). These medications are often mixed and matched to form a "cocktail" to treat symptoms.

The few I tried after the Prozac "pooped out" definitely caused my sensory sensitivities to increase. I did not find this same thing to be true with the antidepressants that I took.

From researching information on these medications, they do disrupt the slow wave sleep portion of the sleep cycle. So possibly the sensory issues increase, because the needed sleep is not obtained.


_________________
"Dogs have owners, Cats have staff"

Aspie Score: 137 out of 200
Neurotypical Score: 67 out of 200
Diagnosed "genuis, borderline autism" in 1958 at the age of 24 months


Ravenclawgurl
Veteran
Veteran

User avatar

Joined: Tue Jun 19, 2007 7:00 pm
Posts: 1316
Location: somewhere over the rainbow

Wed Mar 31, 2010 10:35 am

catlady2323 wrote:
Ravenclawgurl wrote:
which mood stabilizers becaue i was on a few different ones around the time my sensory issues got worse


The mood stabilizers are in three different classes of medications. There is Lithium, then the anti convulsants, which are Depakote, Lamictal Trileptal and Tergretol (trademark names in the USA). There are also the atypical anti psychotics, which are Abilify, Risperdal, Zyprexa, and Geodon and a combination product called Symbax (Zyprexa/Prozac combo). These medications are often mixed and matched to form a "cocktail" to treat symptoms.

The few I tried after the Prozac "pooped out" definitely caused my sensory sensitivities to increase. I did not find this same thing to be true with the antidepressants that I took.

From researching information on these medications, they do disrupt the slow wave sleep portion of the sleep cycle. So possibly the sensory issues increase, because the needed sleep is not obtained.



which ones were you on because i was on depakote for a while ( from about 13 or 14 till recently ive been off it for about a year now)



catlady2323
Yellow-bellied Woodpecker
Yellow-bellied Woodpecker

User avatar

Joined: Mon Mar 15, 2010 7:00 pm
Posts: 72
Location: Midwest, USA

Fri Apr 02, 2010 5:57 am

Ravenclawgurl wrote:
which ones were you on because i was on depakote for a while ( from about 13 or 14 till recently ive been off it for about a year now)


I did not try Depakote, but there are a couple of others in that same class of medications (anti-convulsants) that I did try. Lithium which interfered with my nervous system, and Lamictal which caused the Stevens-Johnson rash (can be fatal). So both medications were discontinued quickly.

I have had fewer sensory issues using non-medication approaches to modulate my mood. Since my primary suffering comes from seasonal depression (I live in the American Midwest), I have found light therapy works best for me.


_________________
"Dogs have owners, Cats have staff"

Aspie Score: 137 out of 200
Neurotypical Score: 67 out of 200
Diagnosed "genuis, borderline autism" in 1958 at the age of 24 months


Display posts from previous:  Sort by  


Page 1 of 1 [ 9 posts ] 
Page:




You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum
Jump to: